Iowa, 2018

Hail in Iowa, May 27, 2018

May 27, 2018 · NWS DVN · 6 events in 2 counties and zones

Record heat and humidity sparked scattered thunderstorms in the afternoon and a few storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Record heat and humidity sparked scattered thunderstorms in the afternoon and a few storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 27, 1:39 PM CST, 9 minutes earlier.

Area forecast discussion, May 27, 1:39 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
239 PM CDT Sun May 27 2018

.SYNOPSIS...
Issued at 221 PM CDT Sun May 27 2018

At 2 PM CDT, another near record warm day with temperatures in
the lower to middle 90s with isolated storms just starting to try
to fire over eastern one half of the forecast area. Subsidence and
lack of forcing supports any storms should be in the next few
hours and ending as heating ends. Heat index values are in the mid
and upper 90s with isolated values around 100F. Upstream energy
and trends are showing lower dewpoints are moving in with another
near record high day tomorrow but slightly lower dewpoints for
Memorial Day. Remains of "Alberto" may affect area on Wednesday
combined with next front.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 221 PM CDT Sun May 27 2018

Short Term Forecast Confidence Assessment...good or above average
with once again little sensible weather impacts. Persistence
supports limited light fog issues tonight based on last night.
Temperatures should generally be within 3 degrees of forecast.

Tonight...persistence supports lows at lower end of guidance with
65 to 70 degrees expected with fair skies and light southerly
winds. This to make for another slightly muggy night.

Memorial Day...Another hot and slightly humid day with southeast
winds of 5 to 10 mph a bit stronger than today. Slightly lower
dewpoints should also result in heat indices topping out in the 95
to 100F degree area with area highs 92 to 98 degrees expected.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 221 PM CDT Sun May 27 2018

The key to the middle part of the week is where Alberto tracks once
it makes landfall. Temperatures will generally average above normal
through next weekend.

Monday night Tuesday morning
Assessment...high confidence

Quiet and dry conditions will be seen as high pressure settles over
the Great Lakes. Temperatures will average above normal.

Tuesday afternoon and evening
Assessment...medium to high confidence

A weak upper level disturbance will move through the area. This
disturbance combined with daytime heating should allow afternoon and
evening convection to develop. Any convection that develops will be
scattered in nature so a majority of the area will likely remain
dry.

Late Tuesday night and Wednesday
Assessment...medium confidence

Late Tuesday night and Wednesday the remnants of Alberto will move
into the Midwest. The official NHC forecast takes the remnants of
Alberto through Indiana and into Michigan. Such a path would take
the more widespread and potentially heavy rainfall across eastern
Illinois and Indiana.

However, the increased moisture pulled north by the remnants of
Alberto will bring a risk of rain to the area. The better chances
for a more widespread rain would be across Putnam and eastern Bureau
counties. Here the model consensus has likely pops. Across the
remainder of the area the model consensus has chance pops.

Wednesday night on...

Wednesday night and Thursday
Assessment...medium confidence

Lingering moisture left over from Alberto will interact with another
upper level disturbance bringing a risk of showers and
thunderstorms. There are questions regarding the strength of the
upper level disturbance and its ability to generate convection. The
slightly better signal for convection appears to be east of the
Mississippi. Right now the model consensus has slight chance pops
for parts of the area Wednesday night and Thursday. A majority of
the area has the potential to remain dry.

Thursday night
Assessment...low to medium confidence

Thursday night another weak upper level disturbance moves through
the area. There are questions regarding how strong the forcing will
be with this disturbance and its track. Right now the model
consensus has slight chance to chance pops for areas south of I-80.

Friday through Saturday
Assessment...medium to high confidence

The global models generally agree that Friday through Saturday will
be dry across the area. However, the models disagree on how warm it
will be.

The differences in how warm it will be is tied to where a cool front
will stall out. If the front gets further to the south and west than
currently expected, then the entire area would be cooler.

Saturday night and Sunday
Assessment...low to medium confidence

Where the weak cool front stalls out will play considerably in
regards to the sensible weather Saturday night into Sunday.

Here the global models diverge on their respective solutions. The
ECMWF stall the front over the far south and west and then suggests
an organized thunderstorm complex moving through the area late
Saturday night/Sunday. The CMC global pushes the front further south
and has then suggests a decaying area of convection late Saturday
night and Sunday. The GFS is interesting as it dissolves the front
over the area but then brings remnant moisture from the ghost of
Alberto back into the area generating convection.

Right now the model consensus has slight chance to chance pops
Saturday night and Sunday with the better rain chances Saturday
night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1240 PM CDT Sun May 27 2018

Fair skies and light southerly winds expected to continue through
at least the next 24 hours. Low chances of light MVFR shallow fog
toward daybreak for later shifts to consider as surface and upper
air high pressure continue.

&&

.CLIMATE...
ISSUED AT 221 PM CDT Sun May 27 2018

Record Highs for May 28...

Moline.........95 in 2006
Cedar Rapids...95 in 1991
Dubuque........93 in 1874
Burlington.....94 in 2006

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...16
SHORT TERM...16
LONG TERM...08
AVIATION...16
CLIMATE...16
Hazardous weather outlook, May 27, 3:00 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
400 AM CDT Sun May 27 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
400 AM CDT Sun May 27 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are expected today and tonight over the
entire outlook area. The stronger storms will bring a risk for
isolated heavy rainfall over 1 inch, as well as gusty winds over
40 mph. Later this afternoon and this evening, a line of
thunderstorms may move into northeast Iowa where the Storm
Prediction Center is forecasting a slight risk of severe thunderstorms.
There is a threat for winds up to 60 mph and brief heavy rainfall
in northeast Iowa.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Hot and humid conditions are expected to continue through Tuesday
with afternoon heat indices readings in the 90s to near 100.

Thunderstorms are possible Tuesday and Wednesday next week. It is
too soon to tell if any storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today in northeast Iowa this
afternoon and tonight.

Ervin/Gibbs

In the hours before

Special weather statement, May 27, 8:33 AM CST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
933 AM CDT Sun May 27 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-272300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
933 AM CDT Sun May 27 2018

...Near Heat Advisory Conditions This Afternoon...

Near record high temperatures today reaching the middle 90s combined
with dewpoints in the mid to upper 60s and light winds will result
in hot and humid weather. Heat indices are expect to reach the mid
to locally upper 90s for several hours, mainly between 12 PM and
6 PM. This puts stress on the humid body if your outside or
inside in non-air conditions.

Please try to reduce your exposure to the heat today during your daily
activities. If your not air conditioned facilities, drink plenty of
fluids and slow down to ensure you don't overheat result in heat
exhaustion.

16
Special weather statement, May 27, 8:47 AM CST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA IL
947 AM CDT Sun May 27 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-272300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
947 AM CDT Sun May 27 2018

...Near Heat Advisory Conditions This Afternoon...

Near record high temperatures today reaching the middle 90s combined
with dewpoints in the mid to upper 60s and light winds will result
in hot and humid conditions. Heat indices are expected to reach the
mid to locally upper 90s for several hours, mainly between 12 PM and
6 PM. This puts stress on the humid body if your outside or inside
non-air conditioned structures.

Please try to reduce your exposure to the heat today during your daily
activities. If your not in air conditioned facilities, drink plenty
of fluids and slow down to ensure you don't overheat resulting in
heat exhaustion.

16
Local storm report, May 27, 8:56 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 AM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             3 NW RYAN               42.39N 91.53W
05/25/2018  E0.75 INCH       DELAWARE           IA   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA. THE
            DURATION OF THE HAIL EVENT WAS 2 MINUTES.

&&
Special weather statement, May 27, 9:07 AM CST, 4 hours 41 minutes before
Special Weather Statement...CORRECTED
National Weather Service Quad Cities IA IL
1007 AM CDT Sun May 27 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-272300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
1007 AM CDT Sun May 27 2018

...Near Heat Advisory Conditions This Afternoon...

Near record high temperatures today reaching the middle 90s combined
with dewpoints in the mid to upper 60s and light winds will result
in hot and humid conditions. Heat indices are expected to reach the
mid to locally upper 90s for several hours, mainly between 12 PM and
6 PM. This puts stress on the humid body if you are outside or
inside non-air conditioned structures.

Please try to reduce your exposure to the heat today during your daily
activities. If you are not in air conditioned facilities, drink
plenty of fluids and slow down to ensure you don't overheat
resulting in heat exhaustion.

16

The radar

The Quad Cities radar (KDVN), 18 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Scott

When
May 27, 1:48 PM CST
Where
Scott County, 4.13 mi W of Le Claire
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.600, -90.360

A trained spotter reported quarter sized hail.

Hail, Scott

When
May 27, 1:50 PM CST to 1:55 PM CST
Where
Scott County, 4.13 mi W of Le Claire
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.600, -90.360

A trained spotter reported hail up to the size of 1.25 inches. The hail last for 5 minutes.

Hail, Cedar

When
May 27, 2:05 PM CST
Where
Cedar County, 1.47 mi SSW of Bennett
Measured
1 in hail
Reported by
Public
Coordinates
41.710, -90.990

A public report of hail up to the size of 1 inch in diameter.

Hail, Cedar

When
May 27, 2:10 PM CST
Where
Cedar County, 1.47 mi SSW of Bennett
Measured
1 in hail
Reported by
Public
Coordinates
41.710, -90.990

A public report of hail of to the size of 1 inch in diameter.

Hail, Cedar

When
May 27, 2:18 PM CST
Where
Cedar County, 0.86 mi SW of Bennett
Measured
1 in hail
Reported by
Public
Coordinates
41.720, -90.990

A public report of hail up to the size of 1 inch in diameter was received along with small branches of 1 inch in diameter and about an inch of rain.

Hail, Scott

When
May 27, 2:21 PM CST
Where
Scott County, 4.18 mi S of Princeton
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -90.360

A public report of hail up to the size of 1 inch in diameter was received.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747224, 747226, 747228, 747229, 747231, 747232.